Author + information
One of the life-threatening effect of Dofetilide is QT prolongation, which greatly increases the risk of Torsade de Pointes(TdP). Any prolonged QT interval during the initial doses may lead to reduction or termination of the medication. Very few patients had to stop taking Dofetilide because of QT prolongation. However, in very rare condition, TdP may occur even with normal QT interval. It is suggested that these patients could have underlying channelopathies which failed to produce prolonged QT without stimulants.
This is a 72-year-old female with past medical history notable for paroxysmal atrial fibrillation failed multiple cardioversions and Sotalol therapy came to the hospital for palpitations. She was treated with Dofetilide this time. Repeated electrocardiography (ECG) showed normal QT intervals. However, an hour after the last dose of Dofetilide, she went into recurrent TdP. She has normal electrolyte levels, no previous history of prolonged QT intervals, and no family history of sudden death. She was later stablized with isoproterenol and eventually got a defibrillator.
We suspect that the patient might have underlying rectifier potassium channel disease. These patients would only have symptoms or detected prolonged QT interval when exposed to stimulants like medications, acute illness or electrolyte disturbances. Though small in number, these patients may have life-threatening events when taking medications known to prolong QT. More than 100 drugs have been listed as risk of QT prolongation. However, the actual risk differs. Lot of them are commonly provided in the outpatient clinic or even over the counter. Unfortunately, there is a lack of tests or risk stratification to identify these patients. How to prevent arrhythmia in these patients remains unclear.
Though small in number, patients with undefined channelopathies may develop life-threatening arrhythmia if exposed to stimulants. Lack of screening tool for them lead to challenges for long term care: shall we keep them in the hospital if any medications which prolongs QT interval is warranted? Shall we test their QT-sensitivity or simply keep them away from all those medications?
Poster Hall, Hall F
Saturday, March 16, 2019, 10:00 a.m.-10:45 a.m.
Session Title: FIT Clinical Decision Making: Arrhythmias and Clinical EP 1
Abstract Category: Arrhythmias and Clinical EP
Presentation Number: 1119-240
- 2019 American College of Cardiology Foundation